Alert archive / South Dakota / Flash Flood Warnings in 1998

Flash Flood Warning 2, NWS Aberdeen, SD

May 15, 1998Spink County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at May 15, 1998, 2:57 PM CDT for Spink County, South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 1998, 2:57 PM CDT (19:57 UTC)
Expired
May 15, 1998, 6:55 PM CDT
In force
4 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Spink County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1068 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1068 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at May 15, 9:55 AM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, May 15, 9:55 AM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
955 AM CDT FRI MAY 15 1998

TEMPERATURES IN THE NORTHEAST ARE A LITTLE WARMER THAN FORECAST...
HOWEVER DRIER AIR IS ADVECTING IN FROM THE NORTHWEST AND MAY SERVE
TO STABILIZE TEMPERATURES. MAY UPDATE AROUND NOON IF IT APPEARS
THAT TEMPERATURES ARE NOT GOING TO STABILIZE. OTHERWISE...SCATTERED
THUNDERSTORMS SHOULD BECOME SCATTERED THIS AFTERNOON IN THE EXTREME
NORTHEAST WITH A WIND SHIFT THERE. WILL COVER MINOR ADJUSTMENTS IN
THE NOWCAST.

.ABR...NONE.

CB

In the hours before

Special weather statement, May 15, 1:17 PM CDT, 1 hour 40 minutes before
SDZ011-152120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
117 PM CDT FRI MAY 15 1998

...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS DAY COUNTY
THIS AFTERNOON...

A LINE OF SHOWERS AND THUNDERSTORMS HAD DEVELOPED ACROSS
NORTHEASTERN SOUTH DAKOTA THIS AFTERNOON. THESE STORMS WILL CONTINUE
MOVING TO THE NORTH. EXPECT A PERIOD OF HEAVY RAIN WITH RAINFALL
AMOUNTS RANGING FROM FROM ONE QUARTER TO A HALF INCH. A FEW AREAS
MAY RECEIVE GREATER THAN A HALF INCH BY MID AFTERNOON. THUNDERSTORM
ACTIVITY SHOULD DECREASE BY LATE AFTERNOON.

CB
Special weather statement, May 15, 1:38 PM CDT, 1 hour 19 minutes before
SDZ007-008-011-152040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
138 PM CDT FRI MAY 15 1998

...STRONG THUNDERSTORMS WITH SMALL HAIL AND VERY GUSTY WINDS MOVING
ACROSS THE AREA...

AT 138 PM...STRONG THUNDERSTORMS WERE LOCATED FROM 20 MILES SOUTH
OF ABERDEEN TO JUST NORTH OF SISSETON. THE STORMS WERE MOVING NORTH
AT 40 MPH. THEY WILL BE ACCOMPANIED WITH PEA SIZE HAIL...GUSTY WINDS
TO 45 MPH...BRIEF HEAVY RAIN AND FREQUENT LIGLHTNING.

TAKE COVER IF THE STORMS APPROACH YOUR AREA. TAKE LOOSE OBJECTS IN
AND BE SURE DRIVE SLOWLY IF YOU MUST DRIVE THROUGH ONE OF THE STORMS.

CB
Special weather statement, May 15, 1:38 PM CDT, 1 hour 19 minutes before
SDZ007-008-011-152040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
138 PM CDT FRI MAY 15 1998

...STRONG THUNDERSTORMS WITH SMALL HAIL AND VERY GUSTY WINDS MOVING
ACROSS THE AREA...

AT 138 PM...STRONG THUNDERSTORMS WERE LOCATED FROM 20 MILES SOUTH
OF ABERDEEN TO JUST NORTH OF SISSETON. THE STORMS WERE MOVING NORTH
AT 40 MPH. THEY WILL BE ACCOMPANIED WITH PEA SIZE HAIL...GUSTY WINDS
TO 45 MPH...BRIEF HEAVY RAIN AND FREQUENT LIGLHTNING.

TAKE COVER IF THE STORMS APPROACH YOUR AREA. TAKE LOOSE OBJECTS IN
AND BE SURE DRIVE SLOWLY IF YOU MUST DRIVE THROUGH ONE OF THE STORMS.

CB
Local storm report, May 15, 2:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
243 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0941 PM    WEBSTER                   SD   0.75 INCH HAIL
05/14/98   DAY

1000 PM    4 E ORTLEY                SD   0.75 INCH HAIL
05/14/98   ROBERTS

1105 PM    4 E BYANT                 SD   0.75 INCH HAIL
05/14/98   HAMLIN

1110 PM    4 S LAKE NORDEN           SD   0.75 INCH HAIL
05/14/98   HAMLIN

1130 PM    4 S LAKE NORDEN           SD   0.75 INCH HAIL
05/14/98   HAMLIN

0350 AM    WATERTOWN                 SD   1.75 INCH HAIL
05/15/98   CODINGTON

0439 AM    2.5 SE MILBANK            SD   WIND DAMAGE
05/15/98   GRANT                          STRONG STRIGHT LINE WINDS

0500 AM    ORTONVILLE                MN   0.75 INCH HAIL
05/15/98   BIG STONE
Local storm report, May 15, 2:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
243 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0941 PM    WEBSTER                   SD   0.75 INCH HAIL
05/14/98   DAY

1000 PM    4 E ORTLEY                SD   0.75 INCH HAIL
05/14/98   ROBERTS

1105 PM    4 E BYANT                 SD   0.75 INCH HAIL
05/14/98   HAMLIN

1110 PM    4 S LAKE NORDEN           SD   0.75 INCH HAIL
05/14/98   HAMLIN

1130 PM    4 S LAKE NORDEN           SD   0.75 INCH HAIL
05/14/98   HAMLIN

0350 AM    WATERTOWN                 SD   1.75 INCH HAIL
05/15/98   CODINGTON

0439 AM    2.5 SE MILBANK            SD   WIND DAMAGE
05/15/98   GRANT                          STRONG STRIGHT LINE WINDS

0500 AM    ORTONVILLE                MN   0.75 INCH HAIL
05/15/98   BIG STONE
Special weather statement, May 15, 2:45 PM CDT, 12 minutes before
SDZ018-152145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
245 PM CDT FRI MAY 15 1998

...VERY HEAVY RAIN POSSIBLE THROUGH LATE AFTERNOON...

STRONG THUNDERSTORMS HAD DEVELOPED IN SPINK COUNTY AND WERE MOVING
VERY SLOWLY. SOME PARTS OF THE COUNTY MAY RECEIVE PERIODS OF VERY
HEAVY RAIN THROUGH 4 PM. UP TO 3 INCHES OF RAINFALL IS POSSIBLE WITH
SOME OF THE STORMS. IF YOU WILL BE DRIVING AND YOU ENCOUNTER A
DOWNPOUR...SLOW DOWN AND BE VERY CAREFUL.

CB

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:44 PM CDTTornado WarningABRLyman46 min
May 14, 8:50 PM CDTSevere Thunderstorm WarningABRLyman50 min
May 14, 9:41 PM CDTSevere Thunderstorm WarningABRCodington, Day29 min
May 14, 9:58 PM CDTSevere Thunderstorm WarningABRGrant, Roberts47 min
May 14, 10:09 PM CDTSevere Thunderstorm WarningABRDay46 min
May 14, 11:06 PM CDTSevere Thunderstorm WarningABRHamlin49 min
May 14, 11:26 PM CDTSevere Thunderstorm WarningABRLyman34 min
May 15, 3:40 AM CDTSevere Thunderstorm WarningABRCodington, Hamlin30 min
May 15, 4:37 AM CDTSevere Thunderstorm WarningABRGrant33 min
May 15, 2:52 PM CDTFlash Flood WarningABRSpink4 hr

Nearby

Flash Flood Warnings in South Dakota, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.